Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS JSJ

September 20, 2017

NWS JSJ issued this flash flood warning at Sep 20, 2017, 5:10 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2017, 5:10 AM CDT (10:10 UTC)
Expired
Sep 20, 2017, 10:00 AM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

479 
WGCA52 TJSJ 201010
FFWSJU
PRC017-039-054-091-113-201500-
/O.NEW.TJSJ.FF.W.0058.170920T1010Z-170920T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
610 AM AST WED SEP 20 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Florida Municipality in Puerto Rico...
  Barceloneta Municipality in Puerto Rico...
  Ponce Municipality in Puerto Rico...
  Ciales Municipality in Puerto Rico...
  Manati Municipality in Puerto Rico...

* Until 1100 AM AST

* At 605 AM AST, U.S.G.S sensors indicated Rio Grande de Manati was 
  above flood stage. Up to four to six inches of rain have already 
  fallen. Flash flooding is imminent or occurring along Rio Grande 
  de Manati. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1847 6645 1848 6644 1837 6644 1837 6646
      1833 6645 1827 6646 1825 6647 1825 6651
      1817 6651 1815 6656 1818 6653 1820 6653
      1824 6656 1828 6656 1832 6658 1840 6659
      1847 6658 1848 6659 1849 6655

$$
FC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 1:58 PM CDT, 15 hours 12 minutes earlier.

Area forecast discussion, Sep 19, 1:58 PM CDT, 15 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
258 PM AST Tue Sep 19 2017

.SYNOPSIS...Hurricane Maria will pass through the U.S. Virgin
Islands Tuesday afternoon through Wednesday, and through Puerto
Rico Tuesday night through Wednesday night as a major hurricane with
catastrophic winds and rains. Rains will diminish somewhat on
Thursday, but the main band of Hurricane Maria will pass through
Thursday night and Friday. Over the weekend south winds will
sustain the flow of very moist air over the area with showers and
thunderstorms and flooding likely.

&&

.SHORT TERM...Tonight through Friday
The radiosonde released at San Juan showed typical values for a
pre-hurricane environment: increasing moisture, modest instability
and winds that reflect an increasingly strong low level flow
around the cyclone, in this case, northeast at 25 to 35 kt up
through 12 Kft. Hurricane Maria just passed north of buoy 42060,
110 miles southeast of Saint Croix. Since Maria continues at
300/08 knots or west northwest at 10 mph, it is on track and on
time for impacting Saint Croix, Vieques and Puerto Rico. Please
see the Hurricane Local Statement for the details on timing and
intensity. Winds and rains will attenuate on Thursday, but the
main band of still major hurricane Maria is expected to pass over
the U.S. Virgin Islands and Puerto Rico on Thursday night and
Friday, when copious rains will continue. Please see the Flash
Flood Watch issued by this office for details and impacts--some
quite severe--from the heavy rains to follow Maria.

.LONG TERM...Saturday through Tuesday
The tail of Maria will continue to pull up abundant tropical
moisture out of the southeast although the moisture in the lowest
layer will be somewhat weaker. A weak trough will add another
burst of moisture. Heavy rains however should begin to diminish
Friday through Monday and urban and small stream flooding should
be confined to daytime and early evening hours and be fairly
localized. On Monday night drier air at mid levels, and patches of
dry air will finally enter Puerto Rico, but strong heating
promises strong convection over the central interior and
northwestern quadrants of Puerto Rico. This too could lead to
localized urban and small stream flooding.

&&

.AVIATION...Outer rain bands began affecting the USVI and Puerto
Rico proper early this morning, and the core of the storm is now
beginning to approach the USVI. Mountain obscurations have begun.
Tropical storm wind gusts may affect TIST/TISX in early rainbands,
and in JSJ by 19/22Z tonight, and as far west as JBQ and JMZ by
10z-12z. Brief MVFR will accompany rain bands. Sustained Tropical
Storm force winds will arrive at the USVI by 20/00z, at JSJ around
06z, and finally to western PR around 20/12z. Sustained Hurricane
Force winds will arrive approximately 6 hours after those times
listed above. Expect IFR and conditions after hurricane condtions
have begun, but check with authorities for airport closures.

&&

.MARINE...As mentioned above, Hurricane Maria just passed north
of buoy 42060, 110 miles southeast of Saint Croix. Since Maria
continues at 300/08 knots or west northwest at 10 mph, it is on
track and on time for impacting the waters around Saint Croix,
Vieques and Puerto Rico. Wave heights there peaked at 31 feet and
sustained winds peaked at 64 knots, due to its distance from the
southwestern eyewall. This continues to be a very dangerous storm.
Latest advisories from the Hurricane Hunter aircraft reported
maximum sustained winds of 165 mph. The eyewall of hurricane
Maria is expected to enter the southeast corner of the forecast
area late this afternoon and exit the northwest corner Thursday
afternoon with sustained winds in excess of 140 knots. Seas of 20
to 30 feet with occasional seas over 40 feet expected with the
passage. There would be no chance of successful passage through
this storm.

&&

.HYDROLOGY...Main stem rivers are expected to rise beginning
tonight and peak perhaps on Thursday. A Flash Flood Watch is in
effect until 6 PM AST Friday and many rivers could reach major or
record flood stages. Except for localized heavy rains, most
mainstem rivers should be falling on Friday and return to normal
by Sunday or Monday-- again with the exception of local persistent
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  82  78  85 / 100 100 100 100
STT  77  82  79  82 / 100 100 100  90

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for Central Interior-Culebra-Eastern Interior-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-
     Ponce and Vicinity-San Juan and Vicinity-Southeast-
     Southwest-Vieques-Western Interior.

     Flash Flood Watch through Friday afternoon for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...Hurricane Warning for St Croix-St.Thomas...St. John...and
     Adjacent Islands.

     Flash Flood Watch through Friday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Hurricane Warning for Anegada Passage Southward to 17N-Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
     Waters OF Northwestern Puerto Rico out 10 NM-Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern Puerto Rico out 10 NM-Coastal Waters of Northern
     USVI and Culebra out 10 NM-Coastal Waters of Southern
     Puerto Rico out 10 NM-Coastal Waters of Southern USVI
     Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
     Southward to 17N.

     Flash Flood Watch through Friday afternoon for Coastal Waters OF
     Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...JA/JF
LONG TERM....WS
AVIATION...CD
Hazardous weather outlook, Sep 20, 5:10 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
610 AM AST Wed Sep 20 2017

AMZ710>745-PRZ001>013-201115-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
610 AM AST Wed Sep 20 2017

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

...A Hurricane Warning is in effect...

A Hurricane Warning means that hurricane conditions are expected
somewhere within the warning area.  Preparations to protect life and
property should be rushed to completion.

...A Flash flood Watch is in effect...

AMZ715-725-VIZ001-002-201115-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
610 AM AST Wed Sep 20 2017

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.

.Day One...Today and Tonight

...A Hurricane Warning is in effect...

A Hurricane Warning means that hurricane conditions are expected
somewhere within the warning area.  Preparations to protect life and
property should be rushed to completion.

...A Flash flood Watch is in effect...

In the hours before

Local storm report, Sep 20, 2:27 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
327 AM AST WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     FLASH FLOOD      GURABO                  18.26N 65.98W
09/20/2017                   GURABO             PR   EMERGENCY MNGR

            A CREEK WAS REPORTED OUT OF ITS BANKS AT HATO NUEVO
            SECTOR.

&&

FCASTRO
Local storm report, Sep 20, 3:44 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
444 AM AST WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     COASTAL FLOOD    CATANO                  18.45N 66.14W
09/20/2017                   CATANO             PR   EMERGENCY MNGR

            COASTAL FLOODING HAS BEEN REPORTED AT CATANO MUNICIPALITY
            AT TOWN CENTER.

&&

FCASTRO
Local storm report, Sep 20, 3:52 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
452 AM AST WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     HURRICANE        SAN JUAN                18.41N 66.06W
09/20/2017                   SAN JUAN           PR   ASOS

            A GUST OF 75 MPH WAS OBSERVED AT SAN JUAN AIRPORT.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:37 AM CDTFlash Flood WarningJSJ5 hr
Sep 20, 2:54 AM CDTExtreme Wind WarningJSJ2 hr
Sep 20, 3:15 AM CDTExtreme Wind WarningJSJ90 min
Sep 20, 3:34 AM CDTFlash Flood WarningJSJ5 hr
Sep 20, 3:34 AM CDTFlash Flood WarningJSJ15 hr
Sep 20, 3:47 AM CDTExtreme Wind WarningJSJ58 min
Sep 20, 3:54 AM CDTFlash Flood WarningJSJ5 hr
Sep 20, 4:10 AM CDTAreal Flood AdvisoryJSJ5 hr
Sep 20, 4:12 AM CDTFlash Flood WarningJSJ5 hr
Sep 20, 4:38 AM CDTExtreme Wind WarningJSJ82 min
Sep 20, 5:31 AM CDTFlash Flood Warning EmergencyJSJ3 hr
Sep 20, 5:55 AM CDTExtreme Wind WarningJSJ65 min
Sep 20, 5:56 AM CDTFlash Flood WarningJSJ5 hr
Sep 20, 6:30 AM CDTFlash Flood Warning EmergencyJSJ4 hr
Sep 20, 6:40 AM CDTExtreme Wind WarningJSJ80 min
Sep 20, 6:41 AM CDTFlash Flood WarningJSJ12 hr
Sep 20, 7:48 AM CDTFlash Flood WarningJSJ4 hr
Sep 20, 7:56 AM CDTExtreme Wind WarningJSJ64 min
Sep 20, 8:31 AM CDTFlash Flood Warning EmergencyJSJ8 hr
Sep 20, 9:07 AM CDTFlash Flood Warning EmergencyJSJ5 hr
Sep 20, 9:29 AM CDTFlash Flood WarningJSJ5 hr
Sep 20, 10:30 AM CDTFlash Flood Warning EmergencyJSJ8 hr
Sep 20, 10:35 AM CDTFlash Flood WarningJSJ3 hr
Sep 20, 11:31 AM CDTFlash Flood WarningJSJ8 hr
Sep 20, 11:48 AM CDTFlash Flood WarningJSJ8 hr
Sep 20, 11:53 AM CDTFlash Flood WarningJSJ8 hr
Sep 20, 12:01 PM CDTFlash Flood WarningJSJ8 hr
Sep 20, 12:58 PM CDTFlash Flood WarningJSJ4 hr
Sep 20, 1:28 PM CDTFlash Flood WarningJSJ6 hr
Sep 20, 1:51 PM CDTFlash Flood WarningJSJ4 hr
Sep 20, 1:58 PM CDTFlash Flood Warning EmergencyJSJ4 hr
Sep 20, 4:20 PM CDTFlash Flood Warning EmergencyJSJ3 hr
Sep 20, 6:35 PM CDTFlash Flood WarningJSJ3 hr
Sep 20, 6:38 PM CDTFlash Flood WarningJSJ4 hr
Sep 20, 6:41 PM CDTFlash Flood WarningJSJ4 hr
Sep 20, 6:47 PM CDTFlash Flood WarningJSJ4 hr
Sep 20, 6:55 PM CDTFlash Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.